• Quote of the Day
    "The only normal people are the ones you don't know very well."
    Alfred Adler, posted by David Baxter

adeline

Member
Joined
Apr 11, 2006
Messages
5
Points
1
Hi, I just joined the site, so I'll introduce myself (I couldn't find a specific place to introduce myself as a new member, so if there is one, please let me know).

I'm in college, and have been diagnosed with ADHD, bulimia, bipolar in this past year. I've had mental health problems my whole life, and was diagnosed with PTSD at four. Unfortunately I never got comprehensive, extended care for the disorder(s) until recently, which I believe led to my current hormonal problems.

I was hypersensitive as a child, cried constantly, and was super anxious and stressed out. By the time I was 15 I had developed amennorhea. I went to a hormone specialist MD, who did a hormone level test that indicated that my progesterone was severely depleted because it was being substituted for my cortisol, since years of stress had drained my "supply".

Anyhow, we tried natural plant-hormone creams that were precisely tailored to my hormone level test results. I stopped crying constantly, and felt wonderfully stable, but still no period. So I've been on birth control pills ever since then. Which I believe have negatively affected me, in general.

But I can't stop, I did in December and immediately regained the disordered symptoms that I'd just recently learned to manage w/ meds and therapy. So I had to go back on, school was starting and I was way too dsyfunctional without the pill. It has been four months now, and I'm finally starting to get back to a relatively normal level of emotionality. I hate crying for no reason, and not being able to cope with slight insults. It's not about my self-esteem, cause when I'm not exploding with emotions I can think logically and not feel convinced that I must really be the said insult.

SO, out of all of this my question is what can I do to regulate my emotions. I'm doing CBT, which has helped immensely with my depression and anxiety, but whenever I start PMSing I get so emotional and insecure that all of the anxiety comes flooding back. I've read the post about the low/high estrogen diet, and literally every food I eat is on the high-estrogen list. I've heard about enviromental sources of estrogen (certain types of plastic and exhaust) that raise estrogen levels too. Anything that I can do, or avoid?
 
Joined
Oct 14, 2004
Messages
8,518
Points
38
How about exercise? Are you drinking plenty of water and getting enough sleep?
 

adeline

Member
Joined
Apr 11, 2006
Messages
5
Points
1
Well, since I was 13 I've been going to the gym three times a week, which initially contributed to the amenorrhea. For the past year I've been not pushing myself as hard, since in high school I had started to get overuse injuries. But I still get moderate to intense aerobic exercise at least four times a week.

I drink tons of water, and eat very healthily. Very rarely do I eat junk foods, or even processed foods. I generally get about eight hours of sleep -- however, I don't have a consistant sleep schedule.
 

ThatLady

Member
Joined
Nov 4, 2004
Messages
4,104
Points
36
Are you on any medication for your bipolar disorder, hon? Mood swings are a given with that problem, and medication is often necessary to properly control them.
 

adeline

Member
Joined
Apr 11, 2006
Messages
5
Points
1
I've been on mood stabilizers since July, and have been on a consistant med combo (Lamictal, Adderall, and birth control) since October. Lamictal is a wonder drug for me, and Adderall's great too.

The thing is that there's a marked difference between my hormonal mood swings and my psychological (neurologically driven) mood swings. I know how interactive the systems are, but while I know both are contributors to my mood swings, I can feel the difference between a predominately hormonal-based mood swing versus a mood swing caused by neurological imbalances.

The point of all of this being that Lamictal stabilizes my depressed/manic type mood swings, but doesn't affect my hormonal mood swings too much. So for the last two weeks of my cycle I'm incredibly emotional, irritable, angry, hungry, sensitive, and prone to anxiety. Ex: someone left a mean note on my car, I was hysterically sobbing, unable to resume my day. Three hours later I took a couple of benzodiazepines so that I could leave the house to go to a class. The whole time my mind was telling me utterly logical things, and I knew it was no big deal, but it was like I couldn't turn off my physical reaction to it. If I'm depressed I at least know that doing certain activities (like sitting at home alone) or focusing entirely on negative thoughts will exacerbate it, so I have some control over it even without meds.

Sorry, waaay too long response! :roll:

Jessie
 

ThatLady

Member
Joined
Nov 4, 2004
Messages
4,104
Points
36
Okay, hon. In that case, since the problems are primarily hormone induced (I'm hearing progesterone is too high), I'd suggest a high fiber, low fat diet during those times. Be sure your magnesium levels are sufficient, try a B6 supplement, and avoid vitamin E. You might find that to be helpful. :)
 

adeline

Member
Joined
Apr 11, 2006
Messages
5
Points
1
Are you sure it's not my estrogen that's too high? In the past I had severely low progesterone, and that made me feel really emotional, the same way I get now sometimes.

The weird thing is that I changed my birth control from Mircette to ortho tricylen lo (low estrogen) and I seem to have gotten more emotional, more hungry, and more PMSy in general. Maybe I should switch back, but then I'm afraid I'll go through the upheaval of switching hormone levels again. It seems like the Mircette--> ortho switch was worse than the Ortho--> Mircette switch, though. Do you think my hormone levels have been changed to the extent that switching might cause upheaval, now (it has been almost two months that I've been on Ortho)?

I get lots of fiber now, and my diet's usually low fat. But I didn't know about the Vitamin thing. Do multi-vitamins have sufficient levels of magnesium?

Also, I've been doing more running and less eliptical machine exercise this spring. Even though I get a shorter work-out when I run, it's more intense and builds more muscle. Can running be more taxing on a woman's hormone levels?

One last thing (I promise): another symptom is that my sex drive has decreased since switching to Ortho tricylen lo. It's not from depression, since I had a higher sex drive in Dec. & Jan. before I went on it, even though I was experiencing mild season depression.

Thanks!

Jessie
 

ThatLady

Member
Joined
Nov 4, 2004
Messages
4,104
Points
36
You might want to see an endocrinologist and have some blood tests to determine the levels of the various hormones, hon. They could do a test during your "PMS" time, one before, and one after. That should give them an inclusive look at what's happening. A good multivitamin usually supplies all the magnesium necessary, unless your body is misusing it for some reason. It's a good idea to get those levels checked as well.

Until you know exactly what the problem is, it's difficult to fight it successfully. I'd opt for some extensive testing to locate the culprit. :)
 

momof5

Member
Joined
May 4, 2004
Messages
773
Points
16
You might want to see an endocrinologist
They could also determine if your thyroid is out of order as well. This sometimes can cause some of the symptoms that you are talking about above.

Either way, over or under active thyroid can throw your system way out of wack. Find a good endocrinologist and make an appt and have them run tests mentioned above along with a thyroid work up.
 

Latest posts

Top Bottom